New Mexico, 2014

Tornadoes and Hail in New Mexico, June 8, 2014

June 8, 2014 · NWS ABQ · 22 events in 6 counties and zones

Numerous thunderstorms with strong winds, tornadoes, large hail, and heavy rainfall impacted New Mexico on this third in a series of significant severe weather days. Thunderstorms developed along the central mountain chain early in the afternoon then moved slowly east southeast across the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Numerous thunderstorms with strong winds, tornadoes, large hail, and heavy rainfall impacted New Mexico on this third in a series of significant severe weather days. Thunderstorms developed along the central mountain chain early in the afternoon then moved slowly east southeast across the plains. Several small short-lived tornadoes developed along the high plains, in particular around Maxwell, Wagon Mound, Valmora, Springer, and Encinoso. The Encinoso tornado destroyed 2 homes and severely damaged 2 others. Many reports of quarter to baseball size hail were also reported with these storms. The largest hail reported was around 3 inches in diameter east of Interstate 25 near Valmora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 11:55 AM MST, 1 hour earlier.

Area forecast discussion, Jun 8, 11:55 AM MST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1255 PM MDT SUN JUN 8 2014

.UPDATE...
ANOTHER QUICK UPDATE TO LOWER AND PULL BACK POPS FOR THIS AFTN
SOUTH S OF THE NW MTNS AND W OF CENTRAL MTN CHAIN...DUE LARGELY
TO THE ALARMINGLY QUICK AND SHARP DROP IN DEWPOINTS JUST W OF RIO
GRANDE VALLEY AND S OF NW MTNS.

43

&&

.PREV DISCUSSION...1154 AM MDT SUN JUN 8 2014...
.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE AND STRONG CONVECTIVE DAY OVER EASTERN HALF OF NM
WITH STORMS INITIATING ON THE EAST SLOPES OF THE SANGRE DE CRISTO
AND CENTRAL MOUNTAIN RANGES WITH EASTWARD TRANSPORT AS STORMS
MATURE. HIGH BASED THUNDER IS POSSIBLE OVER THE NORTHWEST THROUGH
03Z THIS EVENING. CONVECTION WILL REINVIGORATE OVER THE EAST FROM
06Z ONWARD EARLY MONDAY MORNING WITH LOW CLOUD WORKING INTO ALL OF
THE EAST BY 09Z FOR MVFR/IFR CIGS AND VIZ. LOW SCT CLOUD GROUP IN
TAFS FOR LVS...TCC...AND ROW IN AS PLACE HOLDER FOR LOWEST
EXPECTED CIG OVERNIGHT. ALSO...VCTS IN AT TIME OF MAXIMUM
LIKELIHOOD FOR NEARBY THUNDERSTORMS. MT OBSCURATION OVER THE
CENTRAL AND SANGRE DE CRISTO MOUNTAINS FROM 06Z ONWARD WITH
CONDITIONS IMPROVING AS EASTERN NM CIGS LIFT AFTER 15Z MONDAY
MORNING.

SHY

&&

.PREV DISCUSSION...1129 AM MDT SUN JUN 8 2014...
.UPDATE...
LOWERED POPS QUITE A BIT FOR REST OF MORN...LITTLE CHANGE FOR THE
AFTN. STILL LOOKS LIKE PRETTY GOOD POTENTIAL FOR STORMS ESPEC EAST
HALF OF NM...THOUGH DEWPOINTS DOWN A FEW TO SEVERAL DEGREES MOST OF
THE EAST. STILL JUICY ENOUGH THOUGH AND STILL LOOKING AT SOME
SEVERE POTENTIAL MUCH OF THE EAST. FAIR AMT OF LOW CLOUDS STILL
ACROSS GOOD PART OF THE EAST AND AREA WORKED OVER PRETTY WELL
SAT...SO SHOULD NEED STILL A FEW MORE HOURS OF RECOVERY BEFORE THE
SEVERE WX CHA CHA BEGINS AGAIN. DESPITE NEARLY 36 HOURS OF LOW LVL
MOISTURE RECHARGE BETWEEN THE RIO GRANDE VALLEY AND CONTIN
DIVIDE...MOISTURE NOT THAT DEEP IN THIS REGION. THIS MAY LIMIT THE
NUMBER AND INTENSITY OF STORMS FIRING IN THIS AREA A BIT MORE THAN
IS INDICATED IN FCST. MAX TEMPS ADJUSTED UP JUST HAIR FOR E PLAINS
AND MUCH OF WEST HALF OF STATE. AMT OF CLOUDS IN SKY GRIDS ALSO
TONED DOWN A BIT EXCEPT PORTIONS OF E PLAINS.

43

&&

.PREV DISCUSSION...337 AM MDT SUN JUN 8 2014...
.SYNOPSIS...
AFTER AN ACTIVE DAY ON SATURDAY...ANOTHER ROUND OF SHOWERS AND
STORMS ARE EXPECTED TO ERUPT OVER MUCH OF NORTHERN AND CENTRAL NEW
MEXICO TODAY. A WEAK DISTURBANCE ALOFT WILL MOVE OVER THE
STATE...AND THIS FEATURE WILL UTILIZE AVAILABLE MOISTURE FOR
SHOWERS AND STORMS. SOME STORMS MAY BE STRONG TO
SEVERE...PARTICULARLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
THIS AFTERNOON AND INTO THE EVENING. SOME PRECIPITATION MAY EVEN
LAST BEYOND MIDNIGHT IN SOME EASTERN PORTIONS OF THE STATE. COOLER
THAN AVERAGE TEMPERATURES WILL PREVAIL OVER EASTERN NEW MEXICO ON
MONDAY IN THE WAKE OF A FRONT THAT WILL HAVE ENTERED THE
AREA...AND LESS STORMS ARE EXPECTED TO DEVELOP. A FEW STORMS MAY
BE POSSIBLE TUESDAY...BUT DRIER AND BREEZY CONDITIONS WILL THEN
ARRIVE BY WEDNESDAY.

&&

.DISCUSSION...
ANOTHER ACTIVE DAY OF CONVECTION IS EXPECTED TODAY ACROSS NORTHERN
AND CENTRAL NEW MEXICO. DIFFERENCES FOR TODAY WILL BE UPPER LEVEL AID
FROM AN APPROACHING SHORT WAVE TROUGH OUT OF AZ MERGING WITH A
NORTHERN STREAM WAVE. OTHER DIFFERENCES WILL BE SHIFTING SURFACE
WINDS AS THE WAVE APPROACHES...AND THIS WILL ULTIMATELY CHANGE THE
ORIENTATION AND TEMPORAL EXTENT TO WHICH CERTAIN LOCATIONS OBSERVE
A BETTER WINDOW OF OPPORTUNITY FOR HIGHER HELICITY...BULK
SHEAR...AND GENERAL SUPERCELL POTENTIAL. PLENTY OF BOUNDARY LAYER
MOISTURE WILL BE IN PLACE OVER THE EASTERN HALF OF THE STATE...AND THE
FRONTAL INTRUSION LAST EVENING ALSO HAS ALLOWED MOISTURE TO SEEP
TOWARD THE CONTINENTAL DIVIDE AND INTO THE SAN JUAN BASIN AS SEEN
BY 30-40 F DEWPOINTS EARLY THIS MORNING. THUS...EXPECT DEVELOPMENT
OF SOME GARDEN VARIETY THUNDERSTORMS BETWEEN THE RIO GRANDE AND
CONTINENTAL DIVIDE TODAY WHILE AREAS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN WILL ONCE AGAIN BE MORE SUSCEPTIBLE TO STRONG TO
SEVERE CELLS. TORNADO THREAT WILL EXIST...BUT WOULD SEEM TO HAVE A
SHORTER WINDOW OF OPPORTUNITY DUE TO SHIFTING SURFACE WINDS THAT
WILL QUICKLY ALTER VERTICAL WIND PROFILES AND HODOGRAPHS. HAVE
KEPT SEVERE MENTION IN FORECAST GRIDS ACROSS THE EAST...MATCHING
UP WELL WITH THE SPC DAY 1 CONVECTIVE OUTLOOK.

ACTIVITY COULD SUSTAIN ITSELF INTO THE OVERNIGHT AS THE SHORT
WAVES FROM SEPARATE JETS MERGE AND DIVE SOUTHEATWARD NEAR THE
EASTERN NM AND WEST TX BORDER. THE NORTHWESTERN PLATEAU TO WEST
CENTRAL HIGHLANDS WILL LIKELY DRY OUT QUICKLY SHORTLY AFTER
SUNSET. ALSO...AN IMPRESSIVE SURFACE FRONT WILL PLUNGE SOUTHWARD
INTO THE FORECAST AREA SUNDAY NIGHT/MONDAY MORNING. SOME BOUNDARY
LAYER MOISTURE WILL LIKELY POOL IN EAST CENTRAL TO SOUTHEAST
NM...BUT SOME DRIER AIR DOES LOOK TO EVENTUALLY MODIFY SOME OF THE
NORTH CENTRAL TO NORTHEASTERN AREAS. THINNER RIBBONS OF MUCH
WEAKER INSTABILITY WILL BE FOUND OVER THE HIGHER TERRAIN
MONDAY...AND WITH MOISTURE HAVING MODIFIED SOME THE CROP OF STORMS
ON MONDAY WILL BE ISOLATED AND MUCH LESS IMPACTFUL. TEMPERATURES
WILL REMAIN COOLER THAN AVERAGE IN THE EAST MONDAY.

BY TUESDAY A DOME OF HIGH PRESSURE APPEARS OVER THE MEXICAN
MAINLAND. SURFACE WINDS WILL VEER MORE SOUTHERLY IN MOST ZONES OF
THE FORECAST AREA TUESDAY WITH MEAGER TO BARELY SUFFICIENT
MOISTURE LEFT FOR RECYCLING. POPS HAVE BEEN LEFT AT 20 PERCENT OR
LOWER...AND TEMPERATURES WILL REBOUND CLOSER TO AVERAGE AREA WIDE
TUESDAY AFTERNOON. BY WEDNESDAY A SLIGHTLY STRONGER BELT OF
WESTERLIES DEVELOPS ON THE NORTHERN PERIPHERY OF THE UPPER HIGH
ALONG WITH A LEE SIDE SURFACE TROUGH. THIS WILL IMPEDE
THUNDERSTORM DEVELOPMENT WITH STRONGER AND DRIER BREEZES
DEVELOPING. THE NEXT BACK DOOR FRONT STILL LOOKS TO ARRIVE EARLY
THURSDAY...PROVIDING A NEW FOCUS FOR SHOWERS AND STORMS IN THE
NORTHEAST. A BATTLE WILL THEN DEVELOP OVER NM BETWEEN STRONGER
WESTERLIES TO THE NORTH OF THE STATE AND THE SUBSIDENT UPPER HIGH
TO THE SOUTH.

52

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE HAS PUSHED WESTWARD TO THE CONTDVD AND TO A
LESSER EXTENT...THE FOUR CORNER REGION. MODELS SHOVE THE MOISTURE
EASTWARD LATE TODAY...THEN SLOSH IT BACK AND FORTH UNTIL IT/S
PRETTY MUCH REACHED THE TEXAS BORDER WITH EASTERN NEW MEXICO ON
WEDNESDAY.

HIGH HAINES WEST TODAY WITH SINGLE DIGIT RH VALUES AND HIGHS NEAR
AVERAGE. WINDS GENERALLY NOT STRONG ENOUGH FOR CRITICAL
CONDITIONS. DEPENDING HOW QUICKLY THE MORE SHALLOW MOISTURE MIXES
OUT...SOME AREAS WEST OF THE CENTRAL MT CHAIN MAY SEE SOME DRY
SHOWERS AND STORMS...OR AT LEAST A MIX OF WET AND DRY. THE EASTERN
PLAINS WILL BE PRIMED AGAIN TODAY FOR ISOLATED STRONG TO SEVERE
STORMS WITH PRIMARILY LARGE HAIL AND DAMAGING WINDS.

RH RECOVERIES TONIGHT FOR THE WEST WILL BE FAIR TO POOR WHILE GOOD
TO EXCELLENT EAST. LATER TONIGHT...A SHORT WAVE WILL BRING A FRONT
TO THE REGION...RESULTING NORTHWEST TO NORTH WINDS WILL BE
GUSTY...ESPECIALLY IN THE PLAINS INTO MONDAY...AND A DOWNWARD TREND
IN CONVECTION AS IT LEAVES A DRIER AIR MASS IN IT/S WAKE. SOME
MOISTURE MAY TRY TO RETURN WESTWARD...BUT BY TUESDAY THE RIDGE
STARTS TO BE SUPPRESSED BY AN INCOMING DISTURBANCE. THIS DRIER AND
WARMER TREND BECOMES MORE DOMINANT WEDNESDAY...AND WILL BE
ACCOMPANIED BY AFTERNOON BREEZES. SINGLE DIGIT RH VALUES WILL BECOME
MORE WIDESPREAD BY WEDNESDAY...AND HAINES WILL BE HIGH. AT THIS
TIME...PORTIONS OF THE PLAINS COULD BE SUBJECTED TO CRITICAL
CONDITIONS FOR SEVERAL HOURS WEDNESDAY AFTERNOON.

ANOTHER FRONT IN THE EAST REPLENISHES LOW LEVEL MOISTURE
THURSDAY...BUT MODELS NOT ENTHUSED ABOUT BRINGING THE MOISTURE WEST
TO THE CENTRAL MT CHAIN. ON FRIDAY BREEZY...DRY AND WARMER SUMS UP
THE FORECAST WITH HIGH HAINES CENTRAL AND WEST. THE EAST COULD SEE
ANOTHER FRONT OVER THE COMING WEEKEND WHICH COULD ALLOW CONVECTION
TO RETURN.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 8, 4:40 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT SUN JUN 8 2014

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
540 AM MDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN THE EASTERN HALF OF
NEW MEXICO AGAIN TODAY. DAMAGING WINDS FROM THUNDERSTORMS AND
LARGE HAIL WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONGER WINDS ARE EXPECTED TO DEVELOP ON WEDNESDAY WITH LOWER
HUMIDITY MOVING INTO NEW MEXICO. THIS WILL CREATE THE POTENTIAL
FOR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON AND
EVENING IN EASTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITHIN EASTERN NEW MEXICO SHOULD BE ALERT AND READY TO
REPORT ANY SEVERE WEATHER TO THE ALBUQUERQUE NATIONAL WEATHER
SERVICE. YOU CAN SUBMIT YOUR REPORT AT 1.888.386.7637 OR VIA THE
WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT STORM REPORTS AND
PHOTOS ONTO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M
W X.

52

In the hours before

Local storm report, Jun 8, 9:57 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 AM MDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     3 NNW PECOS             35.61N 105.71W
06/07/2014  E60 MPH          SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1401033

AAM

The radar

The Albuquerque radar (KABX), 173 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 tornado, 4 funnel cloud. Local standard time, as filed.

Hail, Mora

When
June 8, 12:55 PM MST to 1:00 PM MST
Where
Mora County, Rainsville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.980, -105.210

Half dollar size hail with lots of quarter size hail as well.

Tornado, Lincoln

When
June 8, 1:23 PM MST to 1:31 PM MST
Where
Lincoln County, 5.88 mi ENE of Encinoso to 7.09 mi E of Encinoso
Rating
EF1
Path length
1.75 mi
Path width
160 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.700, -105.380

Supercell thunderstorm near Encinoso spawned a tornado along Highway 246 at Richardson Canyon Road. The tornado traveled east-southeast down Richardson Canyon Road, snapping off the tops of trees and breaking numerous branches of Ponderosa pine. The tornado intensified as it approached 2 homes. A single wide mobile home from the 1970s was completely destroyed as the undercarriage was moved about 20 feet and all walls separated and tossed. A double wide mobile home was tossed into a barn and destroyed. Portions of the roof were blown 250 yards away. At least two other homes as well as a barn and shed sustained damage.

Funnel Cloud, Mora

When
June 8, 2:02 PM MST to 2:04 PM MST
Where
Mora County, 8 mi SE of Ojo Feliz
Reported by
Trained Spotter
Coordinates
35.978, -105.019

Hail, Mora

When
June 8, 2:45 PM MST to 2:50 PM MST
Where
Mora County, 6.61 mi NNE of Shoemaker
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
35.910, -104.830

In association with tornado.

Tornado, Mora

When
June 8, 2:45 PM MST to 2:50 PM MST
Where
Mora County, 6.61 mi NNE of Shoemaker to 6.58 mi NE of Shoemaker
Rating
EF0
Path length
2.82 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
35.910, -104.830

Supercell thunderstorm spawned a brief tornado that crossed Interstate 25 near mile marker 375. No damage was reported.

Hail, Colfax

When
June 8, 3:32 PM MST to 3:38 PM MST
Where
Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.480

Funnel Cloud, Colfax

When
June 8, 3:32 PM MST to 3:38 PM MST
Where
Colfax County, 3 mi NNE of (Rtn)raton Crews Airport
Reported by
Trained Spotter
Coordinates
36.780, -104.489

Funnel Cloud, Mora

When
June 8, 3:34 PM MST
Where
Mora County, 1 mi NW of Wagon Mound
Reported by
Storm Chaser
Coordinates
36.010, -104.723

Tornado, Colfax

When
June 8, 3:35 PM MST to 3:40 PM MST
Where
Colfax County, 5.53 mi N of Springer to 5.55 mi NNE of Springer
Rating
EF0
Path length
1.39 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
36.440, -104.590

Southern edge of multi-cellular thunderstorm complex produced a brief landspout tornado with a brown dust swirl. No damage reported.

Tornado, Colfax

When
June 8, 3:40 PM MST to 3:45 PM MST
Where
Colfax County, 2.63 mi S of Maxwell to 3.24 mi SSE of Maxwell
Rating
EF0
Path length
1.08 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
36.502, -104.538

Motorists along Interstate 25 near Maxwell reported to the Raton police dispatch that a brief tornado touched down near the highway. No damage reported.

Funnel Cloud, Colfax

When
June 8, 4:00 PM MST to 4:04 PM MST
Where
Colfax County, Maxwell
Reported by
Public
Coordinates
36.540, -104.540

Funnel cloud reported between Springer and Maxwell.

Hail, San Miguel

When
June 8, 4:00 PM MST to 4:10 PM MST
Where
San Miguel County, 3.46 mi E of Las Vegas
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.599, -105.158

Numerous hail stones between quarter and half dollar size indicated in photo by storm chaser.

Hail, Chaves

When
June 8, 4:05 PM MST to 4:14 PM MST
Where
Chaves County, 10.44 mi WSW of Dexter
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.130, -104.530

Large hail broke windows.

Hail, Chaves

When
June 8, 4:30 PM MST to 4:35 PM MST
Where
Chaves County, 4.64 mi W of Lake Arthur
Measured
2 in hail
Reported by
Public
Coordinates
33.000, -104.450

Hen egg size hail reported on US Highway 285.

Hail, Colfax

When
June 8, 4:39 PM MST to 4:45 PM MST
Where
Colfax County, 0.69 mi S of Raton
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -104.440

Nickel to quarter size hail covered the ground on Interstate 25 near Raton.

Hail, Chaves

When
June 8, 4:43 PM MST to 4:47 PM MST
Where
Chaves County, 0.58 mi E of Lake Arthur
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.000, -104.360

Hail, Chaves

When
June 8, 4:48 PM MST to 4:55 PM MST
Where
Chaves County, 6.37 mi W of Lake Arthur
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.000, -104.480

Hail, Chaves

When
June 8, 4:50 PM MST to 4:55 PM MST
Where
Chaves County, 2.71 mi NW of Lake Arthur
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.030, -104.400

Golfball hail covered the ground.

Hail, Chaves

When
June 8, 4:53 PM MST to 4:58 PM MST
Where
Chaves County, 0.58 mi E of Lake Arthur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.000, -104.360

Hail covered ground near Fox road and SR2.

Hail, Quay

When
June 8, 6:14 PM MST to 6:20 PM MST
Where
Quay County, Tucumcari
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.170, -103.730

Hail, Quay

When
June 8, 6:58 PM MST to 7:05 PM MST
Where
Quay County, 2.07 mi S of San Jon
Measured
1 in hail
Reported by
Public
Coordinates
35.080, -103.330

Hail, Quay

When
June 8, 9:50 PM MST to 9:58 PM MST
Where
Quay County, Tucumcari
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.170, -103.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511909, 511837, 511910, 511911, 511949, 511912, 511913, 511915, 511951, 511952, 511916, 512650, 511917, 511923, 511919, 511920, 511921, 511926, 511925, 511927, 511928, 511929.